Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Pittsburgh, PA

August 7, 2005Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2005, 5:44 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2005, 5:44 PM EDT (21:44 UTC)
Expired
Aug 7, 2005, 8:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 072146
FFWPBZ
PAC051-080045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT SUN AUG 7 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 542 PM EDT...VERY HEAVY RAIN ALONG THE NORTH BRANCH OF CUCUMBER 
RUN...AND ALONG JONATHAN RUN. GREATER THAN TWO INCHES HAVE FALLEN 
AND ANOTHER INCH IS EXPECTED. THIS WILL CAUSE STREAMS TO RUN HIGH 
AND LEAVE THEIR BANKS.

* SOME LOCATIONS THAT WILL RECEIVE HEAVY RAIN WITH POSSIBLE FLASH
FLOODING IN LOW LYING AREAS...
  SEVEN SPRINGS...
  OHIOPYLE...
  FARMINGTON...
  DUNBAR...
  CONNELLSVILLE...

<<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4009 7932 3971 7933 3978 7956 4004 7974

$$
1 follow-up statement
000 
WGUS71 KPBZ 072348
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
744 PM EDT SUN AUG 7 2005

PAC051-080045-
FAYETTE PA-
744 PM EDT SUN AUG 7 2005

...THE FLASH FLOOD WARNING FOR FAYETTE COUNTY HAS BEEN CANCELLED...

THE STORMS THAT PRODUCED VERY HEAVY RAINFALL ACROSS PARTS OF 
THE COUNTY HAVE DISSIPATED...AND THERE ARE NO REPORTS OF FLOODING. 

LAT...LON 4009 7932 3971 7933 3978 7956 4004 7974

$$

JK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:32 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 7, 1:32 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT SUN AUG 7 2005

.AVIATION...
VFR EXPECTED THROUGH THE FORECAST PERIOD. LOW LEVEL MOISTURE INCREASING
S OF THE AREA ISOLATED LATE AFT/EVE DEVELOPMENT IS POSSIBLE IN FAR SRN
REACHES. MID DECK WILL MOVE BACK IN OVERNIGHT WITH AREAS OF 5SM BR PSBL
TOWARD DAWN.
&&

.SHORT TERM (THRU MON)...
AT THE SFC, SLIGHTLY HIER DEWPTS IN SERN 1/3 OF CWA DEFINE AREA WHERE
20% POPS SHALL OCCUR TONIGHT. A LTL H5 TROF APPROACHING FROM MICH SHALL
RAISE THE POPS TO 40% FOR MON, WHICH IS ABT THE AVG POP OF THE 3 MODELS.
&&

.LONG TERM (TUE THRU SUN)...
H5 FLOW IS BASICALLY ZONAL. ONCE IN A WHILE, A SFC FRONT PUSHES ALL THE
WAY TO SRN PA. WHEN THE FRONT IS SOUTH OF PIT, THE POPS ARE 14-20%
WHEN FRONTS ARE FURTHER N OR PRESSING IN UPON PIT, THE POPS ARE 30%.
LOWS REMAIN IN THE 60S HIGHS IN THE 80S, TYPICAL FOR THE SUMMER. MAY
SEE A SURGE TWD 90F BY END OF WEEK AS SERN STATES HIGH BLDS A BIT.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 7, 4:12 AM EDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 AM EDT SUN AUG 7 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080811-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
412 AM EDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, Aug 7, 5:30 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT SUN AUG 7 2005

PAZ032-072230-
FAYETTE PA-
530 PM EDT SUN AUG 7 2005

...THUNDERSTORMS DUMPING VERY HEAVY RAIN...

A CLUSTER OF INTENSE THUNDERSTORMS WILL CONTINUE ACROSS THE EASTERN
HALF OF FAYETTE COUNTY...

AT 525 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF OHIOPYLE...MOVING
EAST AT 5 MPH. VERY HEAVY RAINFALL MAY ACCUMULATE MORE THAN AN INCH
IN SOME AREAS. THIS HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. THESE STORMS ARE ALSO CAPABLE OF PRODUCING
SMALL HAIL AND GUSTY WINDS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CONNELLSVILLE...DUNBAR...FARMINGTON...OHIOPYLE AND SEVEN SPRINGS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

AVOID LOW LYNING AREAS AND DO NOT CROSS FLOODED ROADS. WATER LEVELS
OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER
GROUND IF THREATENED BY FLOOD WATERS.

INTENSE AND FREQUENT CL0OUD TO GROUND LIGHTNING IS ASSOCIATED WITH
THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS
SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY
FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:05 PM EDTSevere Thunderstorm WarningPBZAllegheny55 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.